Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 294, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 31, 2019, 5:25 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2019, 5:25 PM EDT (21:25 UTC)
- Expired
- Oct 31, 2019, 6:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:16 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 5:09 PM EDT, 16 minutes earlier.
Area forecast discussion, Oct 31, 5:09 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
509 PM EDT Thu Oct 31 2019
.SYNOPSIS...
An intense cold front moves across our area this afternoon and
evening followed by colder high pressure for the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 505 PM EDT Thursday...
Tornado watch 685 cancelled as main line of convection has moved
east. Tornado watch 687 continues til 11pm. Leading edge of
front extends from Hot Springs to Wilkesboro. Convective
elements firing up in the foothills where better CAPE exists.
Will have to watch this area for isolated tornadoes.
Previous valid discussion from early this afternoon...
Environment favorable for robust storms along a line, with
0-3km SRH of 200-350 m2/s2 and bulk shear 50-60kts. We have had
breaks in the cloud cover allowing MUCAPES to reach around 1000
J/Kg.
As this line moves east there will be gusty to damaging winds,
with potential for quick tornado spinups, especially as the line
moves east of the Blue Ridge.
Models somewhat differ on timing of the line, but am leaning
toward the Nested NAM which has it exiting our region by 01-03z
tonight. Showers will linger behind the line for an hour or two.
As soon as the line and front moves through, winds will turn
west to northwest with gusts over 40 kts expected mainly from
the foothills west to the mountains. 6 hour pressure rise is
greatest ending at 03z tonight, of 10-15mb. This along with
45-60kt jet will lead to high wind warning criteria along and
near the Blue Ridge and Alleghanys this evening, then as the low
level jet exits to the northeast, winds will start to diminish
but should stay blustery through dawn Friday.
As for flooding, given speed of movement of line, threat is
limited to ponding of water and in poor drainage areas where
leaves may clog culverts.
Temperatures will drop quickly tonight behind the front into the
30s. Too much wind for frost formation. As the colder air
arrives and upslope flow enhances, will see some snow
showers/flurries across the western slopes, where an inch or
less could accumulate on the grass.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 130 PM EDT Thursday...
Wind will continue to weaken through the day as high pressure
moves in. Skies clear in the west before lunchtime. Highs will
be in cooler in the 40s west to 50s east.
Quite chilly Friday night with frost/freeze conditions possible
east of the Blue Ridge. No headlines at this point due to busy
front end of the forecast.
Temperatures will rebound a bit on Saturday ahead of another cold front
rapidly approaching from the northwest. Moisture is limited with the
front so not much to speak of in terms of precipitation or clouds, but
expect winds to become a bit blustery again followed by a good surge of
upslope clouds for the evening and through Saturday night. Another
chilly night with frost/freeze conditions possible east of the Blue
Ridge.
Sunday will see a return to high pressure and a good amount of sun with
any lingering clouds west of the Ridge dissipating during the morning.
However, the surge of cold air behind the most recent cold front will
again take a toll and keep high temperatures on Sunday well below
normal. And if the growing season is still active east of the Ridge,
Sunday night will offer another good chance for a frost/freeze.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...
A ridge of high pressure will set up over the Mid Atlantic and should
keep dry conditions overt the region through Monday night as it exits
offshore.
Afterward, forecast confidence decreases considerably as the ECMWF
and the GFS differ on the timing and initialization of a new area of
low pressure developing somewhere near the Southeast coast. Rain
chances seem to generally creep up slowly during Tuesday and
Wednesday although rainfall amounts do not appear impressive.
However, the overall discrepancies of the synoptic picture in the
models make it difficult to give more than just low chance PoPs at
this time, but overall looks cooler than normal and dry through
Thursday.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...
Southerly flow increases sending gusts to 20-25kts. A line of
showers/storms will bring gusts over 30kts and possibly as high
as 45-50kts with ceilings mainly in the MVFR to low end VFR
range. Rain will drop vsbys to IFR or lower at the onset, then
MVFR behind the line.
Winds will turn quickly west behind the line/front to the
west/northwest. This occurs first at BLF/LWB 22-23z, the BCB/ROA
by 0z, and LYH/DAN by 03z.
Behind the front winds turn to the west-northwest with gusts
increasing to 25 to 40 knots. Higher elevations, have the
potential for even stronger winds.
Once the front goes through and the deeper moisture exits the
region, clouds will clear east of the Blue Ridge. A layer of
low level moisture will remain over the mountains with MVFR to
IFR ceilings on the western slopes of the central Appalachians
through Friday morning.
Above average confidence on the timing of the front and the
improvement to VFR this afternoon.
Average confidence on ceiling improvement this morning ahead of
the front once mixing begins.
.Extended Aviation Discussion...
The wind is expected to diminish by Friday evening with a
return to VFR. High pressure is expected to provide VFR weather
through the weekend. A secondary, dry front, will cross the
area Saturday night. The biggest by-product from this feature
will be enhanced winds across the ridges and some low MVFR
cloudiness in the WV mountains Saturday night into Sunday
morning. VFR expected Monday-Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EDT Friday for VAZ007-009>014-018-
032>035-043>045.
High Wind Warning until 6 AM EDT Friday for VAZ015>017-019-020-
022>024.
NC...Wind Advisory until noon EDT Friday for NCZ003-004-019-020.
High Wind Warning until 6 AM EDT Friday for NCZ001-002-018.
WV...Wind Advisory until noon EDT Friday for WVZ042>044-507-508.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...MBS/WP
LONG TERM...MBS/PW/WP
AVIATION...AMS/PM/WPHazardous weather outlook, Oct 31, 5:05 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 505 PM EDT Thu Oct 31 2019 VAZ014-018-012115- Montgomery-Craig- 505 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ003-004-019-020-VAZ032>035-043>045-012115- Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell- 505 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Areas of frost are likely for Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ005-006-VAZ046-047-058-059-012115- Rockingham-Caswell-Appomattox-Buckingham-Halifax-Charlotte- 505 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of frost are likely for Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ016-017-019-020-022>024-012115- Carroll-Floyd-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- 505 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY... This Hazardous Weather Outlook is for southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ007-009>013-WVZ042>044-507-508-012115- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 505 PM EDT Thu Oct 31 2019 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015-012115- Ashe-Alleghany NC-Watauga-Grayson- 505 PM EDT Thu Oct 31 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 31, 4:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 1 SE TAZEWELL 37.11N 81.51W
10/31/2019 TAZEWELL VA 911 CALL CENTER
LARGE TREE DOWN DUE TO HIGH WIND GUSTS
BLOCKING ENTIRE STREET. TIMING ESTIMATED BY
RADAR.
&&
RRLocal storm report, Oct 31, 4:23 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG 4 NW TAZEWELL 37.16N 81.57W
10/31/2019 TAZEWELL VA PUBLIC
POWERLINES DOWN. TIMING ESTIMATED BY RADAR.
&&
RRLocal storm report, Oct 31, 4:49 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG TODD 36.30N 81.60W
10/31/2019 WATAUGA NC 911 CALL CENTER
TREE DOWN ALONG HIGHWAY 1094 IN TODD.
&&Local storm report, Oct 31, 5:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG FLEETWOOD 36.30N 81.52W
10/31/2019 ASHE NC 911 CALL CENTER
THREE TREES DOWN IN FLEETWOOD AREA BETWEEN
4:20 AND 4:30PM.
&&
SKLocal storm report, Oct 31, 5:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 SSW RED SULPHUR SPRIN 37.47N 80.78W
10/31/2019 MONROE WV 911 CALL CENTER
UTILITY POLE BROUGHT DOWN BY THUNDERSTORM
WIND. TIMING ESTIMATED BY RADAR.
&&
RRLocal storm report, Oct 31, 5:07 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 1 W LAUREL BRANCH 37.53N 80.54W
10/31/2019 MONROE WV 911 CALL CENTER
TREE REPORTED DOWN IN WILLOW BEND, WV.
TIMING ESTIMATED BY RADAR.
&&
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 4:40 AM EDT | Special Weather Statement | RNK | Pittsylvania | 35 min |
| Oct 31, 4:48 AM EDT | High Wind Watch | RNK | Alleghany, Bath, Botetourt, Craig, Roanoke, Rockbridge and 5 more | 5 hr |
| Oct 31, 4:48 AM EDT | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 27 more | 28 hr |
| Oct 31, 9:14 AM EDT | Special Weather Statement | RNK | Floyd | 31 min |
| Oct 31, 9:55 AM EDT | High Wind Warning | RNK | Alleghany, Bath, Botetourt, Carroll, Floyd, Grayson and 8 more | 19 hr |
| Oct 31, 10:19 AM EDT | Special Weather Statement | RNK | Carroll | 26 min |
| Oct 31, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 73 min |
| Oct 31, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 90 min |
| Oct 31, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 40 min |
| Oct 31, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, City of Covington | 86 min |
| Oct 31, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Roanoke, City of Radford | 60 min |
| Oct 31, 4:51 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 47 min |
| Oct 31, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 27 min |
| Oct 31, 5:38 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Galax, City of Radford | 112 min |
| Oct 31, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 33 min |
| Oct 31, 6:27 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 68 min |
| Oct 31, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| Oct 31, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax | 54 min |
| Oct 31, 7:27 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 48 min |
| Oct 31, 7:29 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 36 min |
| Oct 31, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 75 min |
| Oct 31, 6:12 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 45 min |
| Oct 31, 6:37 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 39 min |
| Oct 31, 6:52 PM EDT | Tornado Warning | RNK | Caswell | 23 min |
| Oct 31, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 30 min |
| Oct 31, 2:26 PM EDT | Tornado Warning | RNK | Greenbrier | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.